Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 1, 2016, 12:13 AM EDT for Charlotte County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2016, 12:13 AM EDT (04:13 UTC)
- Expired
- Apr 1, 2016, 12:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Charlotte County, VA
The radar
The Raleigh/Durham radar (KRAX), 127 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841
WWUS81 KRNK 010413
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI APR 1 2016
VAZ058-059-010445-
CHARLOTTE-HALIFAX-
1213 AM EDT FRI APR 1 2016
...THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE ANDSOUTHEASTERN
HALIFAX COUNTIES...
AT 1212 AM EDT...THUNDERSTORMS WITH HEAVY DOWNPOURS EXTENDED FROM
SAXE...THROUGH STAUNTON RIVER STATE PARK...TO NEAR
CLUSTER SPRINGS...AND WERE MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
DRAKES BRANCH...
DRYBURG...
AND STAUNTON RIVER STATE PARK.
LAT...LON 3690 7849 3675 7860 3671 7865 3668 7863
3664 7857 3669 7866 3668 7870 3667 7870
3662 7875 3661 7886 3675 7872 3691 7870
3713 7852 3709 7848 3708 7844
TIME...MOT...LOC 0412Z 224DEG 24KT 3693 7865 3675 7864 3664 7882
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 11:05 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 31, 11:05 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1105 PM EDT THU MAR 31 2016 .SYNOPSIS... A COLD FRONT OVER THE MISSISSIPPI VALLEY WILL MOVE EAST TO THE MID ATLANTIC COAST FRIDAY NIGHT. THIS FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA UNTIL ITS PASSAGE FRIDAY EVENING. ANOTHER COLD FRONT WILL CROSS THROUGH THE AREA FROM THE NORTHWEST ON SATURDAY...LEADING IN MUCH COLDER AIR FOR THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 1100 PM EDT THURSDAY... SHOWERS/STORMS INBOUND FROM KY/TN ARE WEAKENING. NEVER THE LESS...STILL LOOKING AT SCATTERED TO NUMEROUS SHOWERS DURING THE OVERNIGHT WITH EMBEDDED THUNDER. LINE OF SHOWERS OVER FAR WESTERN VA WILL MOVE INTO THE BLUEFIELD...TAZEWELL...MARION...WEST JEFFERSON...BOONE CORRIDOR BETWEEN MIDNIGHT AND 2AM. MODELS INSIST ON COVERAGE INCREASING OVER THE REMAINDER OF THE CWA AFTER 2AM AND CONTINUING OFF/ON THROUGH THE EARLY MORNING HOURS FRIDAY. ASIDE FROM AN OCCASIONAL HEAVY DOWNPOUR NOT EXPECTING ANYTHING SEVERE...RAINFALL AMOUNTS OF A QUARTER TO THREE QUARTERS OF AN INCH. SURFACE COLD FRONT WILL CROSS THE FORECAST AREA FRIDAY. THE FRONT WILL BE ACCOMPANIED BY SHOWERS...POSSIBLY A THUNDERSTORM. THERE ARE SEVERAL SHORT WAVES ATTACHED TO THIS FRONT WHILE MODELS ARE TRACKING ONE WAVE ACROSS WEST VIRGINIA TO NORTHERN VIRGINIA AND ANOTHER WAVE ACROSS NORTH CAROLINA FRIDAY MORNING. FOR THE MOST PART...ANY MODERATE TO HEAVY RAIN LOOKS TO STAY NORTH OF I64 IN VIRGINIA AND SOUTH TOWARDS I40 IN NORTH CAROLINA. THE FRONT IS EXPECTED TO STALL ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA LATE FRIDAY MORNING. ANOTHER STRONG WAVE WILL THEN TRACK ACROSS THE CAROLINAS FRIDAY AFTERNOON. CONVECTION WITH THIS WAVE WILL PRIMARILY STAY SOUTH AND EAST OF THE AREA BUT IF THE FRONT STALLS FARTHER TO THE WEST...SOUTHSIDE VA AND NORTHWEST NORTH CAROLINA MAY SEE A FEW STRONG STORMS FRIDAY AFTERNOON. THE MAIN THREAT WILL COME IN THE WAY OF DAMAGING WIND GUSTS. FORECAST AREA WILL REMAIN IN THE WARM SECTOR TONIGHT RESULTING IN MILD TEMPERATURES. OVERNIGHT LOWS WILL RANGE FROM THE MID TO UPPER 50S WEST TO THE LOWER 60S EAST. WITH A WARM START TO THE DAY FRIDAY AND A SLOW FRONTAL PASSAGE...TEMPERATURES WILL WARM INTO THE 70S ACROSS THE MOUNTAINS TO NEAR 80F OVER THE FOOTHILLS AND PIEDMONT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 320 PM EDT THURSDAY... GENERALLY LOOKING AT A SLOWER EXIT TO THE SHOWERS AND FRONT FRIDAY NIGHT...SO EXPECT SHOWERS AND ISOLATED STORMS TO HOLD STEADY OVER THE PIEDMONT AS WEAK WAVES OF LOW PRESSURE SLIDE NE ALONG THE BOUNDARY...WITH FRONT PARALLEL TO THE UPPER FLOW. AS WE HEAD TOWARD SATURDAY...THE UPPER TROUGH DEEPENS OVER THE APPALACHIANS WITH SECONDARY FRONT MOVING IN FROM THE OHIO VALLEY. THIS IS GOING TO PUSH THE MAIN FRONT TOWARD THE COAST...BUT LINGERING SHOWERS WILL BE AROUND IN THE MORNING EAST OF THE BLUE RIDGE. BIG CHANGES IN TEMPS WILL TAKE PLACE SAT NIGHT-SUNDAY WITH THE TROUGH DIGGING IN AND STRONG COLD AIR ADVECTION TAKING PLACE. 12Z MODEL SOUNDINGS SUGGEST SOME HIGH WINDS OVER THE TYPICAL HIGHER TERRAIN AND SURROUNDING AREAS SAT NIGHT. SOME UPSLOPE SNOW SHOWERS COULD BRING A DUSTING TO THE GRASSY SURFACES OF SE WV BY SUNDAY MORNING. TEMPERATURES SUNDAY MORNING WILL RANGE FROM THE MID TO UPPER 20S WEST TO MID TO UPPER 30S EAST. SUNDAY WILL SEE SUNNY SKIES WITH DECREASING WINDS...WITH HIGHS AROUND 10 DEGREES BELOW NORMAL...RANGING FROM THE MID 40S WEST TO MID 50S EAST. FLOW SUNDAY NIGHT WILL SHIFT TOWARD THE SOUTHWEST AS HIGH PRESSURE MOVES ACROSS THE SOUTH AHEAD OF A CLIPPER SYSTEM. WILL LIKELY SEE A TEMPERATURE DIFFERENCE OF 10 DEGREES BETWEEN VALLEYS AND RIDGES...BUT OVERALL LOWS IN THE 30S EXPECTED CWA WIDE. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 230 PM EDT THURSDAY... EXPECT A CLIPPER TO MOVE ACROSS MONDAY WITH A CHANCE OF SHOWERS BY MONDAY AFTERNOON/MONDAY NIGHT CHANGING TO SNOW SHOWERS IN THE MOUNTAINS. SHOULD SEE ANOTHER SHOT OF COLD AIR. TUESDAY INTO WEDNESDAY APPEARS MAINLY DRY AND COOL WITH SFC HIGH MOVING IN FROM THE GREAT LAKES INTO THE MID ATLANTIC. THIS HIGH MOVES OFFSHORE BY WEDNESDAY EVENING AHEAD OF THE NEXT CLIPPER THAT WILL BRING A CHANCE OF RAIN SHOWERS THURSDAY. TEMPERATURES DURING THIS PERIOD WILL STAY AT OR BELOW NORMAL. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... AS OF 800 PM EDT THURSDAY... PATCHY LIGHT RAIN WILL BE FOUND ACROSS THE AREA THROUGH MIDNIGHT WITH MAINLY VFR CLOUD BASES. AFTER MIDNIGHT...CLOUD BASES WILL LOWER WITH MVFR CONDITIONS BECOMING WIDESPREAD FOR THE OVERNIGHT. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL ALSO MOVE INTO THE MOUNTAINS FROM KY/TN BETWEEN MIDNIGHT AND 2AM...WEAKENING BUT STILL SPREADING EAST INTO THE FOOTHILLS AND PIEDMONT AFTER 2AM. BRIEF DOWNPOUR OF RAIN IS LIKELY AND RESULTING IN TEMPORARY IFR VSBYS AND POSSIBLE IFR CIGS IN THE MOUNTAINS. A COLD FRONT WILL MOVE ACROSS THE MOUNTAINS EARLY FRIDAY MORNING...THEN STALL ACROSS THE PIEDMONT BY LATE MORNING. A WAVE OF LOW PRESSURE WILL RIDE THE FRONT FRIDAY AFTERNOON. CONVECTION WITH THIS WAVE MAY BRING A FEW STRONG STORMS ACROSS SOUTHSIDE VIRGINIA (KDAN) AND INTO EASTERN VA/NC FRIDAY AFTERNOON. IF THE FRONT STALLS FARTHER WEST...KLYH MAY EXPERIENCE VCNTY TSRA. EXTENDED DISCUSSION... PASSAGE OF COLD FRONT SHOULD BRING RETURN TO VFR FOR THE WEEKEND. A SECOND COLD FRONT WILL CROSS THE AREA SATURDAY...RESULTING IN MVFR CIGS IN THE MOUNTAINS...BUT THE OVERALL TREND WILL BE FOR CLEARING EVEN ACROSS THE MOUNTAINS BY SUNDAY. THE PASSAGE OF SATURDAYS FRONT WILL ALSO BRING GUSTY NORTHWEST WINDS WITH SURFACE GUSTS OF 25 TO 35 KTS...THESE WINDS PERSISTING INTO SUNDAY BEFORE DIMINISHING SUNDAY EVENING. HIGH PRESSURE SHOULD PROVIDE VFR CONDITIONS AND MUCH COOLER TEMPERATURES SUNDAY AND MONDAY. YET ANOTHER COLD FRONT WILL CROSS THE AREA FROM THE NORTHWEST MONDAY NIGHT. A PERIOD OF MVFR CIGS WILL OCCUR OVER THE MOUNTAINS MONDAY NIGHT AND EARLY TUESDAY BEFORE CLEARING AGAIN FOR MID WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...PM/RCS SHORT TERM...WP LONG TERM...WP AVIATION...PM
Hazardous weather outlook, Mar 31, 3:44 PM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT THU MAR 31 2016 NCZ003>006-019-020-VAZ032>035-043>047-058-059-011945- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 344 PM EDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE WEATHER FRIDAY...MAINLY IN THE AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 344 PM EDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WINDS BEHIND A COLD FRONT COULD EXCEED ADVISORY LEVELS SATURDAY NIGHT...MAINLY ALONG THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 1, 12:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI APR 1 2016
VAZ058-059-010445-
CHARLOTTE-HALIFAX-
1213 AM EDT FRI APR 1 2016
...THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE ANDSOUTHEASTERN
HALIFAX COUNTIES...
AT 1212 AM EDT...THUNDERSTORMS WITH HEAVY DOWNPOURS EXTENDED FROM
SAXE...THROUGH STAUNTON RIVER STATE PARK...TO NEAR
CLUSTER SPRINGS...AND WERE MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
REDOAK...
DRAKES BRANCH...
DRYBURG...
AND STAUNTON RIVER STATE PARK.
LAT...LON 3690 7849 3675 7860 3671 7865 3668 7863
3664 7857 3669 7866 3668 7870 3667 7870
3662 7875 3661 7886 3675 7872 3691 7870
3713 7852 3709 7848 3708 7844
TIME...MOT...LOC 0412Z 224DEG 24KT 3693 7865 3675 7864 3664 7882
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:54 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Apr 1, 3:52 PM EDT | Freeze Watch | RNK | Amherst, Bedford, Botetourt, Franklin, Roanoke, Rockbridge and 5 more | 13 hr |
| Apr 1, 3:52 PM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 20 more | 13 hr |
| Apr 1, 4:37 AM EDT | Special Weather Statement | RNK | Alleghany, Surry, Wilkes, Yadkin | 53 min |
| Apr 1, 5:28 AM EDT | Special Weather Statement | RNK | Stokes, Surry, Yadkin | 62 min |
| Apr 1, 3:43 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
| Apr 1, 4:15 PM EDT | Special Weather Statement | RNK | Stokes | 45 min |
| Apr 1, 3:29 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.